Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 192, NWS Sioux Falls, SD

September 16, 2006Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 16, 2006, 5:52 PM CDT for Moody County, South Dakota. It was in force for 23 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2006, 5:52 PM CDT (22:52 UTC)
Expired
Sep 16, 2006, 6:15 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Moody County, SD

The radar

The Sioux Falls radar (KFSD), 55 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 6:00 PM CDTTSTM WND GST 70Colman, SDLARGE TREES DAMAGED AND 1 FOOT DIAMETER LIMBS BROKEN OFF.
Sep 16, 6:00 PM CDTHAIL 0.75Colman, SD
Sep 16, 6:02 PM CDTHAIL 0.751 W Flandreau, SD
Sep 16, 6:20 PM CDTHAIL 2.755 N Flandreau, SDIRREGULAR HAIL OF MULTIPLE SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 1:53 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 162254
SVRFSD
SDC101-162315-
/O.NEW.KFSD.SV.W.0192.060916T2252Z-060916T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT SAT SEP 16 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 615 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 75 MPH.  THIS STORM WAS LOCATED 8
  MILES WEST OF COLMAN...OR ABOUT 8 MILES SOUTHEAST OF MADISON...
  MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   COLMAN AROUND 605 PM CDT...
   FLANDREAU...EGAN AROUND 615 PM CDT...
   WARD AROUND 625 PM CDT...

AT 547 PM...LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL COVERING THE 
GROUND SEVEN MILES SOUTH OF MADISON.  STRONGEST WINDS WILL BE MOVING
INTO AREAS SOUTH AND WEST OF COLMAN BY AROUND 6 PM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR NORTHWEST
IOWA AND SOUTHWEST MINNESOTA.

LAT...LON 4414 9689 4386 9690 4397 9646 4419 9645
      4419 9659

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 5:35 PM CDT, 17 minutes earlier.

Area forecast discussion, Sep 16, 5:35 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 PM CDT SAT SEP 16 2006

.UPDATE...HAVE UPDATED TO ADD NEW TORNADO WATCH FOR REMAINDER OF
EASTERN CWA.  ALSO TO A LITTLE CLOSER LOOK AT WINDS OVERNIGHT AND
DOES NOT APPEAR AS FAVORABLE FOR ADVISORY...SO HAVE CANCELLED WIND
ADVISORY FOR TONIGHT...BUT MID SHIFT WILL STILL HAVE TO WATCH FOR
POTENTIAL SUNDAY AFTERNOON IN WESTERN CWA.

&&

.DISCUSSION...

FAIRLY SIGNIFICANT WEATHER EVENT BEGINNING TO UNFOLD ACROSS THE
AREA. LOW PRESSURE CENTERED OVER NORTHEASTERN SOUTH DAKOTA IS
EXPECTED TO RAPIDLY INTENSIFY BETWEEN 23Z AND 02Z AS 120 KNOT JET
STREAK ROUNDS THE BASE OF THE TROUGH. AS SPEED SHEAR INCREASES
ACROSS THE AREA...EXPECTING SEVERE WEATHER THREAT TO INTENSIFY.
STILL EXPECT TWO CONVECTIVE MODES THIS EVENING...WITH DISCRETE
SUPERCELLS FORMING AHEAD OF MAIN CONVECTIVE LINE ALONG COLD FRONT.
EXPECT POTENTIAL FOR TORNADOES...ESPECIALLY WITH DISCRETE CELLS.
SEVERE WEATHER THREAT WILL EVOLVE INTO HAIL AND WIND THREAT AS
CONVECTIVE LINE CATCHES UP TO DISCRETE CELLS ALONG THE FRONT. COLD
PUSH FAIRLY STRONG LATE TONIGHT...AND HAVE DECREASED LOWS SLIGHTLY.
AS COLD AIR ADVECTION TAKES OVER...STRONG WINDS FROM ALOFT SHOULD
MAKE IT TO THE SURFACE AND WIND ADVISORY IN EFFECT LOOKS
REASONABLE...THOUGH MAY START A LITTLE SOONER THAN WINDS BEGIN IN
EARNEST.

WINDY CONDITIONS WILL CONTINUE THROUGH SUNDAY AND MONDAY...ALTHOUGH
GRADUALLY WEAKENING THROUGH TIME AS GRADIENT SLOWLY WEAKENS OVER THE
AREA. STRONGEST PUSH OF COLD ADVECTION MOVES EAST OF OUR AREA BY 12Z
HOWEVER DEEP MIXING OF WESTERLY FLOW COULD RESULT IN WIND ADVISORY
RANGE GUSTS AGAIN IN THE WESTERN CWA BY SUNDAY AFTERNOON. HOWEVER...
DUE TO COMPLEXITY OF ONGOING SITUATION...WILL NOT HEADLINE AT THIS
TIME AND LEAVE THAT FOR THE MID SHIFT TO EXAMINE FURTHER.

SHOWER CHANCES FROM PREVIOUS FORECAST STILL LOOKING GOOD ACROSS
ESPECIALLY THE NORTHERN 2/3RDS OF THE CWA SUNDAY THROUGH MONDAY...
LINGERING ACROSS SOUTHWEST MINNESOTA MONDAY NIGHT. TEMPS WILL BE
QUITE COOL WITH HIGHS IN THE 50S MONDAY AND TUESDAY.

IN THE LONGER RANGE...FAVORING THE ECMWF FOR BROAD SCALE FEATURES...
AS IT HAS BEEN MORE CONSISTENT OVERALL THAN GFS WHICH HAS BEEN
HAVING TIMING STRENGTH ISSUES IN TRANSITIONAL PATTERN. MIDWEEK
SHOULD REMAIN DRY WITH WEAK RIDGING SURFACE AND ALOFT. SURFACE AND
850MB FRONT STRENGTHENS TO OUR SOUTH ON THURSDAY...THEN PIVOTS
NORTHWARD INTO THE EASTERN CWA BY LATER FRIDAY/FRIDAY NIGHT AS UPPER
TROUGH CARVES OUT IN THE WEST AND SHORTWAVE EJECTS OUT OF THE TROUGH
INTO OUR AREA. WILL MAINTAIN SLIGHT CHANCE POPS ACROSS THE SOUTHERN
CWA LATER THURSDAY...THEN INCREASE MAINLY ACROSS THE CENTRAL/EAST
THURSDAY NIGHT THROUGH FRIDAY NIGHT. HOWEVER...STILL KEEPING IN
LOWER CHANCE RANGE FOR NOW DUE TO MODEL INCONSISTENCIES. NOT MUCH
CHANGE TO TEMPS AT THIS POINT. KEEPING IN THE 60S FOR THE MOST PART
WITH FRONT EXPECTED TO BE SOUTH OF THE AREA THROUGH MOST OF THE
PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 BT/JH
Hazardous weather outlook, Sep 16, 11:58 AM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1158 AM CDT SAT SEP 16 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1158 AM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG
COLD FRONT THIS AFTERNOON AND RAPIDLY MARCH EAST.  STRONG
DAMAGING WINDS UP TO 80 MPH AND HAIL UP TO  THE SIZE OF GOLF
BALLS ARE POSSIBLE WITH THESE STORMS.  THERE IS ALSO THE
POTENTIAL FOR MINI-SUPERCELLS EAST OF THE JAMES RIVER AHEAD OF
THE MAIN CONVECTIVE LINE.  THESE STORMS WILL BE CAPABLE OF
PRODUCING LARGE DESTRUCTIVE HAIL...DAMAGING WINDS...AND
TORNADOES. INITIAL SUPERCELL DEVELOPMENT IS EXPECTED BETWEEN 330
PM AND 530 PM BETWEEN THE JAMES RIVER VALLEY AND THE INTERSTATE
29 CORRIDOR. THESE STORMS WILL MOVE INTO NORTHWEST IOWA AND
SOUTHWEST MINNESOTA AFTER 5 PM.

WIND AND FOG...
WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 WILL DEVELOP BY LATER
THIS AFTERNOON OVER THE REGION...THEN DIMINISH AFTER MIDNIGHT ON
SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWESTERLY WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS ARE
POSSIBLE ONCE AGAIN ON SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY IN SOUTHEASTERN SOUTH DAKOTA
AFTER 3 PM...AND IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER
5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Sep 16, 4:34 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             6 SW SALEM              43.66N 97.47W
09/16/2006  E1.75 INCH       MCCOOK             SD   AMATEUR RADIO

            GOLFBALL SIZE HAIL ON INTERSTATE 90 AT MILE MARKER 353

&&

JS
Local storm report, Sep 16, 4:36 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          5 S SALEM               43.65N 97.39W
09/16/2006                   MCCOOK             SD   EMERGENCY MNGR

            TORNADO WITH DEBRIS SOUTH OF INTERSTATE 90 ON HIGHWAY 81

&&

JS
Local storm report, Sep 16, 4:45 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     5 SE SALEM              43.67N 97.32W
09/16/2006  E70 MPH          MCCOOK             SD   EMERGENCY MNGR

            SEMI-TRAILER TRUCK BLOWN OVER ON INTERSTATE 90 NEAR
            CANISTOTA EXIT

&&

JS
Local storm report, Sep 16, 5:00 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          4 SE SALEM              43.68N 97.33W
09/16/2006                   MCCOOK             SD   TRAINED SPOTTER

0452 PM     HAIL             4 NE PUKWANA            43.82N 99.13W
09/16/2006  E1.00 INCH       BRULE              SD   TRAINED SPOTTER

&&

TRM
Local storm report, Sep 16, 5:32 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          5 S SALEM               43.65N 97.39W
09/16/2006                   MCCOOK             SD   EMERGENCY MNGR

            FARM HOUSE AND OUT BLUIDINGS DESTROYED BY TORNADO 2 MILES
            SOUTH OF INTERSTATE 90 ON HIGHWAY 81

&&
POWER LINES BLOWN DOWN BETWEEN BRIDGEWATER AND MONTROSE

JS
Local storm report, Sep 16, 5:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             7 S MADISON             43.91N 97.11W
09/16/2006  E1.00 INCH       LAKE               SD   EMERGENCY MNGR

            COUNTY ROAD 752 COVERED WITH QUARTER SIZED HAIL.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:35 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton25 min
Sep 15, 10:51 PM CDTFlash Flood WarningFSDYankton114 min
Sep 16, 1:37 AM CDTFlash Flood WarningFSDYankton83 min
Sep 16, 4:35 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more13 hr
Sep 16, 3:03 PM CDTSevere Thunderstorm WarningFSDHutchinson27 min
Sep 16, 3:31 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson44 min
Sep 16, 3:46 PM CDTTornado WarningFSDHanson, McCook29 min
Sep 16, 4:12 PM CDTTornado WarningFSDMcCook, Minnehaha48 min
Sep 16, 4:32 PM CDTTornado WarningFSDLake, Moody43 min
Sep 16, 4:40 PM CDTSevere Thunderstorm WarningFSDBrule35 min
Sep 16, 4:48 PM CDTTornado WarningFSDBrookings42 min
Sep 16, 4:52 PM CDTTornado WarningFSDCharles Mix, Gregory38 min
Sep 16, 5:08 PM CDTSevere Thunderstorm WarningFSDMcCook37 min
Sep 16, 5:15 PM CDTTornado WarningFSDAurora, Brule, Jerauld45 min
Sep 16, 5:18 PM CDTTornado WarningFSDMoody42 min
Sep 16, 5:23 PM CDTTornado WarningFSDCharles Mix, Douglas37 min
Sep 16, 5:33 PM CDTTornado WarningFSDHutchinson28 min
Sep 16, 5:37 PM CDTSevere Thunderstorm WarningFSDLake26 min
Sep 16, 5:44 PM CDTTornado WarningFSDSanborn31 min
Sep 16, 5:49 PM CDTSevere Thunderstorm WarningFSDHanson, McCook56 min
Sep 16, 6:08 PM CDTTornado WarningFSDMoody37 min
Sep 16, 6:10 PM CDTTornado WarningFSDBeadle, Kingsbury50 min
Sep 16, 6:12 PM CDTTornado WarningFSDMcCook33 min
Sep 16, 6:27 PM CDTSevere Thunderstorm WarningFSDLake33 min
Sep 16, 6:58 PM CDTTornado WarningFSDKingsbury17 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.